Biologic Drugs Used for Crohn's Linked to Acute Liver Damage

Yahoo Contributor Network

When biologic medications became available, patients with Crohn's disease got excited about the new treatment options for this incurable illness. However, California researchers have now linked biologics used for Crohn's to acute liver injury.

According to ScienceDaily, medications called tumor necrosis factor-alpha (TNA-α) antagonists treat inflammatory conditions like Crohn's disease, ulcerative colitis, and joint and skin disorders. Researchers at the University of California, San Francisco found that these drugs, which modify a patient's immunity, can cause elevated liver enzymes and acute liver injury.

Crohn's disease and its cousin, ulcerative colitis, are the major inflammatory bowel diseases. PubMed reports that a Crohn's patient's immune system somehow mistakenly launches an attack and annihilates healthy body tissue. The illness typically occurs in the intestines, but can develop anywhere between mouth and anus.

TNA-α drugs are the newest type of medical treatment for the disorder, according to the Crohn's & Colitis Foundation of America. These biologics control inflammation in the gut, which causes the diarrhea and painful symptoms associated with Crohn's. Those most often used are adalimumab, certolizumab pegol, infliximab, and natalizumab.

These drugs target the tumor necrosis factor produced by Crohn's patients and interrupt inflammation at several stages. Patients receive some of them intravenously and can self-inject others. Taking these drugs reduces a patient's immunity and increases susceptibility to infection. The medications have a number of other potential side effects.

The California researchers reviewed the U.S. Drug-Induced Liver Injury Network and located six clear-cut cases of drug-induced livery injury (DILI) during TNA-α antagonist treatment. They analyzed 28 more cases identified in literature and determined that all of them reflected acute liver injury. While they linked no deaths to the biologics, one individual who had cirrhosis before treatment required a liver transplant.

The researchers reviewed data on treatment with the drugs infliximab, etanercept, and adalimumab, which were tied to DILI. Their findings, published in the journal Clinical Gastroenterology and Hepatology, indicated no published DILI cases linked to natalizumab, golimumab, or certolizumab.

DILI related to the use of biologics usually resolved after withdrawing the medication. Treatment with a different TNA-α drug after resolving liver injury resulted in no additional occurrences of DILI.

The scientists concluded that doctors should monitor the enzyme levels of patients on TNA-α drugs who experience nausea, fatigue, and abdominal pain. DILI damage typically includes autoimmunity, hepatocellular injury, and/or blockage of bile flow.

After four Crohn's surgeries and taking nearly all the available drugs, I agreed to a TNA-α medication. I stayed on it for two years but developed disturbing side effects associated with suppressed immunity.

Use of this drug did not prevent a Crohn's recurrence. After weighing that and the side effects, I opted to stop the drug. Whenever the disease flares, my current physician suggests another biologic. Considering the link between biologic drugs used for Crohn's and acute liver damage, I'll continue to pass.

Vonda J. Sines has published thousands of print and online health and medical articles. She specializes in diseases and other conditions that affect the quality of life.

View Comments